What's causing what..help please!

Hi..I am new to this forum. My father is almost 80. He has always been very fit, healthy and active. 2 years ago he went to his gp with cheat pain. He had an ecg and was told he was in AF and was at risk of a stroke etc. Within 2 weeks he did suffer a stroke..since that time he has been on bisoprolol. .apixaban..along with his other Meds. .statins..omeprazole..inhalers for COPD. He did recover from.his stroke but his health did seem to deteriorate. last May dad suffered a TIA..from then on his Bisoprolol has been slowly increased. His AF has been in episodes..he gets very breathlessness and his heart has risen to 150's on rest whilst in AF. He has never seen a cardiologist until tomorrow. Over the last 8 mths his Bisoprolol has now increased to 10mg and over the last 6 weeks he has now been taking 125 Mcg of digoxin. ...

but he feels so ill. He feels like death warmed up every day..mostly until late afternoon but even then he is unable to do very little..his quality of life is awful and he is deteriorating in front of our eyes..

We are seeing a cardiologist privately tomorrow as his latest 24hr tape that the elderly care arranged show AF..missed beats..dropped beats..pauses at night of 2.5 secs...V.E's?...

He has tried to devideo the 10mg into two doses in the day as he's wondering if that's making him feel so ill but he still feels the same..it's heartbreaking to see such a lovely..strong happy positive man become so exhausted..more breathless and just sit at the table or in a chair all day because he just cannot do anything..we are so desperate for him....the elderly care say it's beyond them.now and that he may need a pacemaker for the pauses but unsure as to what is causing what..

We have gone private not that we can afford but purely because he is suffering and we can't bare to see him like this..has anyone got any idea what could be happening?

His heart still goes into AF..but then it can go down to 56bmp and in sinus rhythm. .but it seems so erratic. .I have an alive or as I have heart problems and a pacemaker..I'm his daughter.

Thank you and sorry this is so long..we have an appointment tomorrow with a cardiologist

12 Replies

oldestnewest
  • Hi there and welcome! I certainly hope your cardiologist can wave a magic wand tomorrow and perhaps suggest a good way forward. Although it is a widely used drug, Bisoprolol has a certain reputation and 10mgs, even if split into two, is a large dose. It does get said that treatment can be worse than the condition, so I hope progress can be made.

  • Hi..Thank you for your reply. ..yeah the bisoprolol could be making him feel bad..just hope a plan can be put in place and we know what is causing what..thanx again x

  • Hope it goes well. AF can be very erratic and a lot of people find it makes them breathless.

    Do let us know the outcome.

  • Hi and welcome so sorry your father and you are having a rough time right now. I'm new myself and still learning but I do have some experience of bisoprolol as the first approach to my AF was to increase my dose - result was moments when I felt dizzy and about to collapse plus the same feeling of exhaustion and just feeling ill like your father. For me my doctor eventually reduced the bisoprolol and mixed in another med. I have much more energy now- I really think some of us cannot tolerate high doses of this drug. Do ask at your appointment because there are alternatives.

  • My guess is his heart rate of 150 at rest could be leaving him completely worn out and unable to move around too much. Then just in case he has a well period with a normal heart rate the high dose of Bisoprolol may perhaps slow him down and may take his heart rate too low. I'm not medically trained but have had a lot of experience with high heart rates and then them dropping too low because of medication.

    Jen

  • Thanx for all replies so far..just gives me some ideas..questions that I could ask the cardiologist. ..really appreciate your replies

  • Hi and welcome. A stroke can drain your energy and change you mental outlook, medication can also demotivate you and, once you've had a stroke it's always in the back of your mind that whatever you're doing might trigger another one. How do I know? I'm 70 and I was a real gym bunny but I I had a stroke then a TIA last year. I have bradycardia at night with pauses; I've had that for at least 15 years. My Neurologist referred me to a Cardiologist who was minded to give me a pacemaker, but after reviewing my history has decided that my condition is stable and doesn't require intervention.

    Your father may also need to see an electrophysiologist (refererred to in this forum as an EP). You mention Omprazole; is he on a steriod such as Prednisolone as from my experience it can trigger high blood pressure and irregular heart rhythm.

  • @acole46 HI sorry to hear so much sufferihng for your dadf. The first doctor who saw him and realized he was in afib and at risk for a stroke should have given him an anticoagulant to prevent a stroke. this should have been done immediately. I think you should see an electrophysiologist privately-because they know how to diagnose abnormal heart rhthyms.--but maybe I am wrong because I am not a doctor. The immediate need with afib is to prevent stroke. the next thing is to see what is actually going on and what to do about it. This is what I've been told and treated for by cardiologists and my ep. The immediate concern is prevent stroke. Try on your own to do some redsearch on what is needed for energy physiology of the heart.

  • Oh bless him and you too. My dad was diagnosed with AF aged 80 and deteriorated in front of me. However he had good treatment by cardiologists and regained a good quality of life. It's awful to see someone you love take a nose dive but you have done the right thing getting him to a cardiologist.

    Surprised hospital haven't got him in front of one long before this and you have had to go private. Is the person you are seeing an electrophysiologist, a cardiologist specialising in the electrics of the heart ?

    I might have missed it on your post but I assume your dad is receiving anti coagulation such as warfarin or one of the new drugs.

    Get him in front of the cardiologist tomorrow and go armed with questions, tomorrow is the start of a journey to bring him relief. Best wishes and a big hug to you both.

  • Hi acole, just seen your post and assume it was from yesterday and the appointment with the cardiologist was today? If so, I really hope it's gone well and been helpful. It's important they know how much his quality of life is affected. Especially when someone is elderly. When my elderly mum was in hospital (not cardiac related) I had to keep saying "She's not normally like this. Before this she was walking 2 miles a day" etc etc, to make the medics realised that we were aiming for something so more than a half life in a chair. So do keep pushing for good answers and treatments for him.

    I feel so much for you and your poor dad. What a horrible time for you both. He is blessed to have his daughter care so much for him.

    Please do keep us posted. Xx

  • Hi everyone.

    Thank you for the replies I had. Just thought I would let you know how the appointment went. We told the cardiologist how the lings were to date and how the last 6 months in particular my dad is almost lifeless..that's how he describes this awful feeling. My father has always been very strong body and mind but he feels crippled by this overwhelming feeling everyday..etc etc.

    The plan is to have an echo done first to check how things are etc.

    A pacemaker is going to be inserted for the heart pauses and bradycardia.

    A trial off of the bisoprolol and replaced with another medication..I think a channel blocker to see if the bisoprolol is causing these bad side effects but we have to see if this drug will manage the AFib. ..if not Dad will have to go back on a beta blocker.

    The apixaban has been increased as the cardiologist felt the dose was too low.

    If Dad cannot tolerate the betablockers etc or if they cannot control the fast rates..AFib etc then an oblation may be considered down the line..but to start at the beginning.

    we are happy with the consultation and plan and hope things will improve for my Dad...there is hope..always hope xx

  • That's really good news, acole, I'm so glad you're feeling happy with the consultation and the plan. And yes, there's definitely hope, there's always hope :)

    Sending love and prayers that things get better quickly for your dad - and please tell him we're rooting for him. Do let us know how he gets on. X

You may also like...